Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 9, NWS Raleigh, NC

March 31, 2002Cumberland County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Mar 31, 2002, 2:00 PM EST for Cumberland County, North Carolina. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 31, 2002, 2:00 PM EST (19:00 UTC)
Expired
Mar 31, 2002, 2:30 PM EST
In force
30 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Cumberland County, NC

What was reported inside it

TimeReportWhereRemark
Mar 31, 2:03 PM ESTHail 1Hope Mills, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 1:00 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2002-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2002-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
472 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 311900
SVRRAH
NCC051-311930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
200 PM EST SUN MAR 31 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUMBERLAND COUNTY IN NORTH CAROLINA

* UNTIL 230 PM EST

* AT 200 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 19 MILES SOUTHWEST OF GODWIN...OR ABOUT 8 MILES
  SOUTHEAST OF FAYETTEVILLE...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   GODWIN AT 230 PM EST

HAIL UP TO ONE INCH IN DIAMETER IS EXPECTED FROM THIS STORM. IF YOU
ARE IN THE STORMS PATH...SEEK SHELTER INDOORS.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 11:00 AM EST, 3 hours earlier.

Area forecast discussion, Mar 31, 11:00 AM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1100 AM EST SUN MAR 31 2002

COOL MOIST PIEDMONT AIRMASS WILL HANG TOUGH IN THE NORTHWEST...
HAVING BEEN AIDED BY CONFLUENT FLOW ALOFT OVER PA THIS MORNING. THIS
SHOULD KEEP LOW CLOUDS AND FOG IN THE TRIAD MOST IF NOT ALL OF THE
DAY INTO TONIGHT. THIS WILL ALSO SHARPEN THE CONTRAST ACROSS THE CWA
WITH SUBTROPICAL AIR TO THE SOUTH AND EAST.  THE BOUNDARY SHOULD
MEANDER ALONG THE SANDHILLS TO THE NORTHERN COASTAL PLAIN...NEAR A
ROCKINGHAM TO SOUTHERN PINES...TO ROCKY MOUNT LINE.

DIAGNOSTICS HAVE BEEN COMPLEX THIS MORNING AND THERE ARE HINTS OF
SEVERE WEATHER POTENTIAL WITH VARIOUS CONTRIBUTING FACTORS EXISTING
IN THE MORNING DATA SET.  BUT MAX LIFT DYNAMICS...THERMODYNAMICS DO
NOT APPEAR IN PHASE OVER CENTRAL NC. JET DYNAMICS APPEAR MORE
FAVORABLE TO THE SOUTH AND SOUTHEAST OF THE RAH CWA.   ONE
PERTURBATION WITH ENHANCED MOISTURE CONVERGENCE AT 850 SHOULD
STIMULATE SHOWERS AND THUNDERSTORM POTENTIAL NEAR THE BOUNDARY AND
SOUTHEAST THIS AFTERNOON.  THE MAIN RAINMAKER SHOULD BE WITH AND
JUST AHEAD OF THE COLD FRONT TONIGHT.

UPDATED ZONES WILL CONTINUE TO EMPHASIZE CONTRAST IN AIRMASSES
NORTHWEST TO SOUTHEAST TODAY AND EARLY TONIGHT.  POPS WILL REMAIN
HIGH BUT WORDING WILL SUGGEST INTERMITTENT OR OCCASIONAL NATURE OF
THE SHOWER THREAT TODAY.

SWO WILL BE UPDATED BY NOON.

.RAH...NONE.

RFG

In the hours before

Special weather statement, Mar 31, 11:55 AM EST, 2 hours 5 minutes before
NCZ008>011-024>028-038>043-073>078-083>086-088-089-311700-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1155 AM EST SUN MAR 31 2002

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL NORTH
CAROLINA THIS AFTERNOON THROUGH EARLY TONIGHT...

.SKYWARN SPOTTERS...
ACTIVATION OF THE CENTRAL CAROLINA SKYWARN AND SANDHILLS SKYWARN
NETWORKS MAY BE REQUIRED AFTER 2 PM TODAY. SPOTTERS ARE ENCOURAGED
TO REPORT THREATENING WEATHER OF ANY KIND TO THE NATIONAL WEATHER
SERVICE.

.SYNOPTIC PATTERN...
A SHARP CONTRAST BETWEEN WARM HUMID AIR TO THE SOUTH AND COOL MOIST
AIR TO THE NORTH WILL EXIST ALONG A FRONTAL BOUNDARY OVER CENTRAL
NORTH CAROLINA THROUGH THIS EVENING.  THE FRONTAL BOUNDARY WILL BE
NEAR A LINE FROM WADESBORO TO SOUTHERN PINES TO SMITHFIELD TO ROCKY
MOUNT THIS AFTERNOON AND MAY PUSH NORTHWARD BRIEFLY THIS EVENING.
THIS CLASH OF WARM AND COOL AIR WILL PRODUCE NUMEROUS SHOWERS AND A
FEW THUNDERSTORMS.

.HAZARDOUS WEATHER DETAILS...
AFTERNOON HEATING WILL LEAD TO AN UNSTABLE ATMOSPHERE. STRONG AND
SHIFTING WINDS ALOFT WILL ALLOW THUNDERSTORMS TO ORGANIZE INTO SMALL
BANDS AND MAY PRODUCE DAMAGING STRAIGHT-LINE WINDS OR HAIL NEAR ONE
INCH IN DIAMETER. THE MAIN THREAT FOR SEVERE THUNDERSTORMS WILL BE
ALONG AND SOUTHEAST OF A LINE FROM ALBEMARLE TO LILLINGTON ...TO
NASHVILLE...TO ROANOKE RAPIDS. THIS INCLUDES THE I-95 CORRIDOR...
COASTAL PLAIN...SANDHILLS...AND SOUTHERN PIEDMONT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

RFG
Special weather statement, Mar 31, 11:55 AM EST, 2 hours 5 minutes before
NCZ008>011-024>028-038>043-073>078-083>086-088-089-312300-

SEVERE WEATHER OUTLOOK...CORRECTION FOR EXPIRATION TIME
NATIONAL WEATHER SERVICE RALEIGH NC
1155 AM EST SUN MAR 31 2002

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL NORTH
CAROLINA THIS AFTERNOON THROUGH EARLY TONIGHT...

.SKYWARN SPOTTERS...
ACTIVATION OF THE CENTRAL CAROLINA SKYWARN AND SANDHILLS SKYWARN
NETWORKS MAY BE REQUIRED AFTER 2 PM TODAY. SPOTTERS ARE ENCOURAGED
TO REPORT THREATENING WEATHER OF ANY KIND TO THE NATIONAL WEATHER
SERVICE.

.SYNOPTIC PATTERN...
A SHARP CONTRAST BETWEEN WARM HUMID AIR TO THE SOUTH AND COOL MOIST
AIR TO THE NORTH WILL EXIST ALONG A FRONTAL BOUNDARY OVER CENTRAL
NORTH CAROLINA THROUGH THIS EVENING.  THE FRONTAL BOUNDARY WILL BE
NEAR A LINE FROM WADESBORO TO SOUTHERN PINES TO SMITHFIELD TO ROCKY
MOUNT THIS AFTERNOON AND MAY PUSH NORTHWARD BRIEFLY THIS EVENING.
THIS CLASH OF WARM AND COOL AIR WILL PRODUCE NUMEROUS SHOWERS AND A
FEW THUNDERSTORMS.

.HAZARDOUS WEATHER DETAILS...
AFTERNOON HEATING WILL LEAD TO AN UNSTABLE ATMOSPHERE. STRONG AND
SHIFTING WINDS ALOFT WILL ALLOW THUNDERSTORMS TO ORGANIZE INTO SMALL
BANDS AND MAY PRODUCE DAMAGING STRAIGHT-LINE WINDS OR HAIL NEAR ONE
INCH IN DIAMETER. THE MAIN THREAT FOR SEVERE THUNDERSTORMS WILL BE
ALONG AND SOUTHEAST OF A LINE FROM ALBEMARLE TO LILLINGTON ...TO
NASHVILLE...TO ROANOKE RAPIDS. THIS INCLUDES THE I-95 CORRIDOR...
COASTAL PLAIN...SANDHILLS...AND SOUTHERN PIEDMONT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

RFG
Local storm report, Mar 31, 1:15 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
115 PM EST SUN MAR 31 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0110 PM    3 W FAYETTEVILLE          NC   1.75 INCH HAIL
03/31/02   CUMBERLAND

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 12:45 PM ESTSevere Thunderstorm WarningRAHScotland45 min
Mar 31, 1:02 PM ESTSevere Thunderstorm WarningRAHCumberland43 min
Mar 31, 1:58 PM ESTSevere Thunderstorm WarningRAHSampson17 min
Mar 31, 2:26 PM ESTSevere Thunderstorm WarningRAHSampson34 min
Mar 31, 2:30 PM ESTSevere Thunderstorm WarningRAHJohnston, Wayne30 min
Mar 31, 2:34 PM ESTTornado WarningRAHSampson26 min
Mar 31, 2:50 PM ESTSevere Thunderstorm WarningRAHCumberland25 min
Mar 31, 3:04 PM ESTSevere Thunderstorm WarningRAHSampson26 min
Mar 31, 3:05 PM ESTSevere Thunderstorm WarningRAHWayne25 min
Mar 31, 3:13 PM ESTSevere Thunderstorm WarningRAHStanly62 min
Mar 31, 3:40 PM ESTSevere Thunderstorm WarningRAHMontgomery50 min
Mar 31, 4:08 PM ESTSevere Thunderstorm WarningRAHCumberland22 min
Mar 31, 4:15 PM ESTSevere Thunderstorm WarningRAHAnson30 min
Mar 31, 4:48 PM ESTSevere Thunderstorm WarningRAHChatham, Lee27 min
Mar 31, 5:11 PM ESTSevere Thunderstorm WarningRAHWake49 min
Mar 31, 6:20 PM ESTFlash Flood WarningRAHWake85 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.